Sunday, March 20, 2011

Drugs and Reactions.....

As Bob's caregiver, it's not only my responsibility to take care of him ....but to keep up with his medications. I keep an updated list of all his medications, date they were first prescribed, dosage, etc. I keep extra copies so his doctor's records are always up-to-date. And, it's a great referral tool for me.

Because he's also on some medications for pain, I keep a chart of those - listing the drug, the date and I record the time he took it. We have begun to be able to cut the dosage on some of the pain meds, so this chart isn't as important as it once was.

We have jokingly said if a drug has a side-effect, he will be affected. And, I've commented that when new drugs are prescribed, I should read the list of side-effects so I know beforehand what to expect.

For the past couple of months, he has felt worse and worse with almost flu-like symptoms. And, he's gotten to the point where food actually makes him nauseous. Before giving him food, I give him a nausea pill - which may or may not help. His tummy is tender, and hurts when he eats.

His lab results from his blood work last week were good. So what is causing the problem?

Tonight, I pulled out the drug list, and the only new drug was Celebrex - prescribed on 1/26/11. About the same time that his problem began. Celebrex, an anti-inflammatory also used for bone or joint pain, had been prescribed after one of his hospital stays because of his intense back pain. I immediately began to search online for side-effects, which included:
  • Burning in chest or stomach
  • Nausea
  • Indigestion
  • Decreased appetite
  • Flu-like symptoms
  • Difficulty sleeping
  • Chills
  • Stomach tenderness
  • Stroke
  • Heart Attack
About the only symptom he hasn't had are stroke or heart attack! On one website, there was a note that "for some patients, the benefits outweigh the possibility of a side-effect". And, on another there was mention that the drug should not be given long-term. He's been taking it for almost two months.....what is considered long term? And, did the doctor that prescribed this drug know this?

I had learned another important lesson, unfortunately at his expense. In the future, I WOULD check the side-effects.

Tomorrow is a new day - no more Celebrex! Hoping that it won't take too many days to get out of his system, and praying that this is the culprit causing the problem!


  1. OMG! When we traveled to Little Rock, I would have to pack one small suitcase for the trip and it was ONLY meds! For two who took no meds and never satisfied their insurance deductible with a family of 4 in 29 years, it was completely overwhelming! When we got home and was put on a antibiotic as a precaution because a test had come back suspicious. It was all a mess. Little Rock docs calling, us calling the local GP, etc. He took the antibiotic and got horribly sick to his stomach. He was so sick he made me wake up two doctors in the middle of the night and take him to the ER. That was way fun! As I suspected it was the antibiotic. He didn't believe me. What a night!

  2. Lori: I am beyond being furious! Bob has gotten worse and worse, because of this drug.

    As caregivers, we practically have to have a Medical License. At least I know I'm not alone in this maze!


  3. I think MM caregivers should be given at least a year's worth of credit for our nursing degree. :-)

  4. Angie: I always say I could have lived a lifetime without learning the things I now know.